BMC Infectious Diseases (Jul 2005)
Incidence and risk factors for liver enzyme elevation during highly active antiretroviral therapy in HIV-HCV co-infected patients: results from the Italian EPOKA-MASTER Cohort
Abstract Background The risk of hepatotoxicity associated with different highly active antiretroviral therapy (HAART) regimens (containing multiple-protease inhibitors, single-protease inhibitors or non nucleoside reverse transcriptase inhibitors) in HIV-HCV co-infected patients has not been fully assessed. Methods Retrospective analysis of a prospective cohort of 1,038 HIV-HCV co-infected patients who commenced a new HAART in the Italian MASTER database. Patients were stratified into naïve and experienced to antiretroviral therapy before starting the study regimens. Time to grade ≥III hepatotoxicity (as by ACTG classification) was the primary outcome. Secondary outcome was time to grade IV hepatotoxicity. Results Incidence of grade ≥III hepatotoxicity was 17.71 per 100 patient-years (p-yr) of follow up in naïve patient group and 8.22 per 100 p-yrs in experienced group (grade IV: 4.13 per 100 p-yrs and 1.08 per 100 p-yrs, respectively). In the latter group, the only independent factors associated with shorter time to the event at proportional hazards regression model were: previous liver transaminase elevations to grade ≥III, higher baseline alanine amino-transferase values, and use of a non nucleoside reverse transcriptase inhibitor based regimen. In the naive group, baseline aspartate transaminase level was associated with the primary outcome. Conclusion Use of a single or multiple protease inhibitor based regimen was not associated with risk of hepatotoxicity in either naïve or experienced patient groups to a statistically significant extent. A cautious approach with strict monitoring should be applied in HIV-HCV co-infected experienced patients with previous liver transaminase elevations, higher baseline alanine amino-transferase values and who receive regimens containing non nucleoside reverse transcriptase inhibitors.